Jump to content
ACN Latitudes Forums

Recommended Posts

My 12yo dd has been battling pandas/lyme & co. now for about 4.5 years and she has been on pulsed antibiotic therapy (a cocktail of a three different ones at a time) for the last about 3 years. She has had ups and downs but was generally at about 75% overall while on the antibiotics until she got c-diff this last fall and had to take an antibiotic break (other than the flagyl to treat the c-diff) for a couple of months to get her better and give her body a break. Her tics (one of her main symptoms from the very beginning of our pandas/lyme journey) gradually got worse over the break from antibiotics, as did the back/legs and eventually neck pain which have been a rather new symptom over the last year or so. We hadn't seen neck pain of this severity since the onset of the pandas/lyme 4.5 years ago - interestingly a neck tic that we also hadn't seen since the onset also came back. As such, we started back up on antibiotics again but upped the doses as our llmd felt that dd had been on antibiotics for so long (most kids s/he sees have been able to get off after this duration of treatment) so perhaps we should go at it more aggressively. DD was started three weeks ago on doxy for the first time ever, along with azythromycin and rifampin which she's used in the past. A couple of days after starting back up on these antibiotics, dd started experiencing what we (and the llmd) believes is a herx reaction - intense neck/back/leg and feet pain; general malaise; intense hot flashes and sweating (she's never had these symptoms previously); and tics like we've never seen before - neck jerking, shoulder tics, facial grimacing, etc. The frequency of the tics is intense. Yesterday she had to leave school for the first time ever because the pain and the tics were so bad. This is a kid who never complains and who has never missed school because of her pandas/tics. Last week LLMD had us up our epsom salt baths and the lemon water for detox, and also add Burbur and Pinella drops. Given that we've never seen a herx like this before, llmd believes we might finally be killing the lyme & co. off with the addition of doxy and the increased dosages of the other antibiotics. Because of this llmd wants us to stay on the protocol and not make any changes, but my kid is miserable with the tics, neck pain, etc. (hot flashes improving, we think, but she does still have them). Any thoughts? Anyone experienced a herx like this? Anything you might suggest for detox that we're not doing? Or perhaps the Burbur and Pinella could be making things worse? We've never used the B & P until last week. Really appreciate any insight/advice you might have!

Link to post
Share on other sites

The other thing to focus on is inflammation. You can only detox just so much, and based on your genetics, many of the things suggested for detox can actually work against you (if you have a genetic mutation in your CBS gene, which regulates your detox pathway). So taking things to reduce inflammation can also be very helpful. In addition to or instead of motrin, we use 1/4-1/2 tsp of Japanese Knotweed for general inflammation and 1/2 tsp of Red Sage 3-6 times/day.

 

I've not used Burbur or Pinella so I can't comment on those.

 

I highly recommend Stephen Buhner's books on Lyme and co-infections for excellent herbs that can be used in tandem with antibiotics to act as antibacterials and anti-inflammatories. You may also want to consider an anti-fungal like diflucan or nystatin. Doxy can be brutal on the gut bacteria and I'd imagine her gut is already vulnerable.

Link to post
Share on other sites

How is it now (5 days later)?

Your LLMD's thoughts seems sound to me.

Many parents decide to ease back on the abx just to make the herx more bearable, but the downside is that the the lower level may not be getting at the stuff that the higher level is getting.

 

For my kid, I am really wary about mixing in at one time too much stuff that I haven't tried before (trying and knowing that my child doesn't react badly to it, that is). With painstaking experiments (going on and off and tracking symptoms), we determined that most probiotics make (and keep) our child worse (i.e. even after when he has been on them for an extended time - not a short-term herx). It is really disheartening to find out that something we gave made them worse, but worse than that, is not even knowing it.

Link to post
Share on other sites

My son has been on doxy and minocycline separately (same abx family) for months. My son has Lyme and Babesia and our #1 issue is tics. We seem to cycle for months from bad to worse with his tics with the bad being the best we've been able to get. However, recently we've stumbled on a couple things that have shed some light and are giving some hope: 1) Diflucan for yeast -- we have hit the yeast hard recently and stopped antibiotics for about a month after an allergic reaction and we have not noticed an increase in tics 2) stopped probiotics and supplements - seems like giving him a little break in the madness ( at one point 30 pills a day of abx, probiotics, herbs and supps) has helped 3) determined he has an MRSA infection in his nose - started a nasal wash of gentamicinnand a chelating agent and saw quick improvements. 4) LLM has commented on Japanese Knotweed - I followed her advice and started it and my son loves it - he asks for it now and says it helps him. I really believe that doxy and mino are awesome Lyme meds but they cause lots of gut issues and yeast. Treating yeast helped us a lot...so that may be a good place for you to go next. But check out the nasal area too and Japanese Knotweed is the real deal.

Link to post
Share on other sites
  • 3 weeks later...

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...